Delaware, 2005

High Surf in Delaware, February 5 to 6, 2005

February 5 to 6, 2005 · NWS PHI · 1 event in 1 county or zone

High seas, onshore winds and rough surf pounded the Delaware coast during the weekend of February 5th and 6th. The combination damaged the Great Lakes Dredge and Dock Company's underwater sand-pumping pipeline at the south end of Dewey Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

High seas, onshore winds and rough surf pounded the Delaware coast during the weekend of February 5th and 6th. The combination damaged the Great Lakes Dredge and Dock Company's underwater sand-pumping pipeline at the south end of Dewey Beach. The persistent onshore flow was caused by a strong high pressure system that built into New England during the weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 5, 3:37 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 5, 3:37 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 AM EST SAT FEB 5 2005

.SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...
CLEAR SKIES FORECAST THROUGH TODAY AND TONIGHT AND INTO AT LEAST THE
FIRST PART OF TOMORROW, WITH ONLY SOME CIRRUS FORECAST TO MOVE IN
LATER SUNDAY AND SUNDAY NIGHT. REGARDING TEMPS, MODEL SOUNDINGS HAVE
A RATHER STRONG INVERSION OVER US THROUGH THE SHORT TERM, IMPLYING
THAT H8 TEMPS WILL BE AS WARM AS SFC TEMPS. IF THIS WERE TRUE, IT
WOULD NECESSITATE BACKING OFF CONSIDERABLY ON MAX TEMPS TODAY AND
TOMORROW. AS IT WAS, JUST MOVED TOWARD THE COOLER OF STAT GUIDANCE.
THE CONT SNOW COVER OVER MOST OF THE FA WAS ALSO A FACTOR IN THAT
DECISION. REGARDING NIGHTTIME MINS, WE HAVE PLAYED IT THAT AWAY FROM
THE COAST THE WINDS WILL DIE OFF OVERNIGHT UNDER THE CLEAR SKIES
TONIGHT AND THE SCT TO BKN HIGH CLOUDS TOMORROW NIGHT. AGAIN
CONSIDERING THE SNOW COVER, AND ASSUMING IT WONT BE GONE WITHIN 48
HRS MOST PLACES, WE WENT ON THE LOW SIDE OF GUIDANCE BOTH NIGHTS.

THE DECISION TO GO ON THE COOL SIDE OF GUIDANCE THROUGH THE SHORT
TERM IS THE MOST UNCERTAIN PART OF THE SHORT TERM FORECAST. SOME
REASONS FOR THIS: REGARDING MAXES TODAY, TEMPS TODAY DO NOT START
OUT VERY COOL. REGARDING MINS TONIGHT, POSITION OF SFC HIGH MIGHT BE
FAR ENOUGH TO THE WEST TO KEEP THE ATMOSPHERE FROM DECOUPLING
COMPLETELY. REGARDING MAXES TOMORROW, THERE IS A BUILDING H5 RIDGE
FORECAST RIGHT OVER US. REGARDING MINS TOMORROW NIGHT, CIRRUS MIGHT
INHIBIT RAD COOLING SOMEWHAT AND WE MAY HAVE LOST SOME OF THE SNOW
BY THEN.

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...
WE DID NOT MAKE MANY CHANGES TO THE LONG TERM FORECAST. WE NOTE THAT
THE WESTERN ATLANTIC LOW AND ITS QUASI-STATIONARY ASPECT SHOULD NOT
ENCOURAGE US TO SPEED UP THE NEXT SYSTEM APPROACHING SLOWLY FROM THE
WEST. NEITHER SHOULD THE FACT THAT THE APPROACHING SYSTEM IS A
CLOSED MID LEVEL LOW THAT IS FORECAST TO OPEN TODAY AND PINCH THE
AFOREMENTIONED MID LEVEL RIDGE AXIS. WE TWEAKED A FEW TEMPS AND PCPN
TYPES, BUT MAINTAINED THE GENERAL PICTURE.

&&

.AVIATION...
VFR CONDITIONS ARE FORECAST TO CONTINUE TODAY AND TONIGHT. NORTH
WINDS WILL VEER SLIGHTLY TO NORTH-NORTHEAST BY TONIGHT, WITH A
SLIGHT DIURNAL SPEED INCREASE BY LATE MORNING FOLLOWED BY A SLIGHT
DROP BY DARK. ABE AND RDG MAY HAVE THE LIGHTEST WINDS, AS THEY WILL
BE AWAY FROM THE COAST AND THE BETTER GRADIENT.

&&

.MARINE...
WAVEWATCH SEAS MATCH THE CURRENT OBSERVATIONS FROM BUOYS 44009 AND
44025, AND THE TREND IS FOR THEM TO STAY A BIT HIGHER THAN WHAT IS
CURRENTLY FORECAST. WE ACCEPT THIS DUE TO THE STRONG EFFECTS OF THE
WESTERN ATLANTIC LOW, AND STEP THE SEAS DOWN GRADUALLY THROUGH EARLY
IN THE COMING WEEK. SO, A SMALL CRAFT ADVISORY FOR SEAS WILL
CONTINUE WITH THIS PACKAGE.

WE ALREADY ISSUED A SPECIAL WEATHER STATEMENT SPSPHI FOR THE
POSSIBILITY OF MINOR TIDAL FLOODING EARLY TODAY, DUE TO THE
APPROACHING NEW MOON AND THE EFFECTS OF THE OFFSHORE STORM. THIS
ISSUE MAY INDEED WORSEN AS THE NEW WEEK UNFOLDS, AND LATER
FORECASTERS WILL HAVE TO BE COGNIZANT OF THE NEED FOR MORE THAN A
SPECIAL WEATHER STATEMENT, DEPENDING ON LATER STORM SURGE GUIDANCE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
.PA...NONE.
.NJ...NONE.
.DE...NONE.
.MD...NONE.
.MARINE...SMALL CRAFT ADVISORY ANZ450>455.

&&

SHORT TERM...NYY
LONG TERM...ZEV
AVIATION/MARINE...
Hazardous weather outlook, Feb 5, 4:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EST SAT FEB 5 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-061100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
400 AM EST SAT FEB 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

GENERALLY, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A
RISK THAT SOME MODERATE TIDAL FLOODING WILL OCCUR DURING THE TUESDAY
MORNING HIGH TIDE ALONG PORTIONS OF THE NEW JERSEY AND DELAWARE
COASTLINES, ADJACENT BACK BAYS, RARITAN BAY, DELAWARE BAY AND THE
TIDAL DELAWARE RIVER. THIS WOULD BE DUE TO A COMBINATION OF HIGH
ASTRONOMICAL TIDES AND PERSISTENT EASTERLY SWELLS FROM A NEARLY
STATIONARY LOW PRESSURE SYSTEM OVER THE WESTERN ATLANTIC. AT PRESENT,
THE RISK DOES NOT RISE TO A LEVEL THAT WARRANTS A COASTAL FLOOD
WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Delaware Beaches

When
February 5, 7:00 AM EST to February 6, 7:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437756.